New Jersey, 2013

Dense Fog in New Jersey, August 21, 2013

August 21, 2013 · NWS PHI · 3 events in 3 counties and zones

A combination of a high pressure system over the area and a very humid air mass caused dense fog to form in southwest New Jersey during the morning of the 21st. Visibilities were reduced to less than one-quarter of a mile at times.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A combination of a high pressure system over the area and a very humid air mass caused dense fog to form in southwest New Jersey during the morning of the 21st. Visibilities were reduced to less than one-quarter of a mile at times. The dense fog contributed to a traffic accident in which a man was seriously injured after his vehicle struck and killed a cow on Salem-Hancock Bridge Road in Lower Alloways Creek Township in Salem County. After striking the cow, the vehicle veered off the road into a yard, ran over a dog house (no dog was inside), side-swiped a house's an air conditioning unit and stopped inches away from the house itself. A medical evacuation helicopter could not be used because of the dense fog and the man was transported by ambulance to Newark, Delaware. The dense fog dispersed by 830 a.m. EDT that morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 2:29 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 21, 2:29 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
329 AM EDT WED AUG 21 2013

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN NEAR THE MIDDLE ATLANTIC REGION THROUGH
WEDNESDAY. A COLD FRONT WILL CROSS THE AREA THURSDAY NIGHT INTO
FRIDAY. A LARGE AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION
FROM THE NORTHWEST ON FRIDAY, SLIDING OVER THE REGION THROUGH THE
WEEKEND AND THEN MOVING TO OUR SOUTH ON MONDAY. ANOTHER COLD FRONT
WILL APPROACH AND THEN MOVE THROUGH THE REGION AROUND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 300 AM, THE SKY OVER OUR REGION WAS MOSTLY CLEAR WITH SOME CIRRUS
OVER NORTHEASTERN MARYLAND, DELAWARE AND EXTREME SOUTHERN NEW
JERSEY. PATCHY FOG WAS DEVELOPING BUT IT WAS NOT AFFECTING NEARLY AS
MANY LOCATIONS AS IT WAS 24 HOURS EARLIER. BASED ON THE EARLY
MORNING TRENDS WITH A LIGHT WIND AND A NARROWING TEMPERATURE AND DEW
POINT SPREAD WE CONTINUE TO EXPECT ADDITIONAL PATCHY FOG. HOWEVER,
THE FOG SHOULD BE LESS WIDESPREAD THAN IT WAS EARLY ON TUESDAY.

A MID LEVEL RIDGE EXTENDED FROM THE WATERS OFF THE SOUTHEAST COAST
UP AND OVER THE NORTHEASTERN STATES EARLY THIS MORNING. THE RIDGE
WILL LOSE ITS INFLUENCE OVER OUR REGION GRADUALLY TODAY.

MOST OF OUR FORECAST AREA SHOULD REMAIN PRECIPITATION FREE TODAY DUE
TO THE RIDGE. THE ONLY EXCEPTION MAY BE LOCATIONS NEAR CHESAPEAKE
BAY. THE GUIDANCE IS INDICATING A MID LEVEL IMPULSE PASSING OVERHEAD
IN THE SOUTHWESTERLY FLOW THIS AFTERNOON. DEW POINT TEMPERATURES
SHOULD BE A BIT HIGHER IN OUR NORTHEASTERN MARYLAND COUNTIES THAN AT
LOCATIONS TO THE NORTH AND EAST. THE ADDITIONAL LOW LEVEL MOISTURE
MAY ADD JUST ENOUGH TO THE INSTABILITY IN THAT AREA TO ALLOW THE
IMPULSE TO TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS THERE.

THE STATISTICAL GUIDANCE FROM THE 0000 UTC RUNS OF THE NAM AND THE
GFS ARE SIMILAR WITH THEIR MAXIMUM TEMPERATURE FORECASTS FOR TODAY.
THIS COULD VERY WELL BE PHILADELPHIA'S FIRST 90 DEGREE DAY OF THE
MONTH.

A DEVELOPING SOUTHWEST WIND SHOULD INCREASE INTO THE 5 TO 10 MPH
RANGE FOR THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
AS THE MID LEVEL RIDGE CONTINUES TO LOSE ITS INFLUENCE OVER OUR
REGION TONIGHT, A MID LEVEL TROUGH IS FORECAST TO MOVE FROM OHIO
OVER WESTERN PENNSYLVANIA. THE APPROACHING TROUGH AND INCREASING
MOISTURE WILL RESULT IN A GRADUAL INCREASE IN OUR CHANCES FOR
PRECIPITATION FOR TONIGHT. WE WILL MENTION A CHANCE OF SHOWERS AND
THUNDERSTORMS FROM PHILADELPHIA WEST AND SOUTHWARD MAINLY FOR LATE
TONIGHT. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SEEMS ADEQUATE
FOR LOCATIONS TO THE NORTH AND EAST BASED ON THE LATEST GUIDANCE.

THE WIND SHOULD BECOME LIGHT AND TEMPERATURES ARE ANTICIPATED TO
FALL INTO THE UPPER 60S AND LOWER 70S IN MUCH OF OUR REGION.
READINGS IN THE LOWER AND MIDDLE 60S ARE EXPECTED UP NORTH.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AT THE SURFACE, A LOW PRESSURE SYSTEM WILL TRACK ACROSS EASTERN
CANADA AND DRAG A COLD FRONT THROUGH OUR AREA THURSDAY NIGHT INTO
FRIDAY MORNING. AS THE FRONT MOVES THROUGH AT THE SURFACE, A MID
LEVEL SHORTWAVE WILL ROTATE THROUGH AS WELL. THIS WAVE MAY ENHANCE
ANY PRECIPITATION WE HAVE. PRECIPITATION DOES NOT LOOK TO BE
EXCESSIVE AT THIS TIME BUT WITH RISING PRECIPITABLE WATERS /1.5-2.0
INCHES ACROSS THE REGION/ LOCALLY HEAVIER SHOWERS WILL REMAIN
POSSIBLE. SHOWERS WILL DIMINISH AS THE FRONT PUSHES EAST EARLY
FRIDAY WITH ONLY A FEW ISOLATED SHOWERS AROUND THE REGION. EXPECT
FRIDAY TO DRY THROUGH THE MAJORITY OF THE AREA WITH ONLY SOME
SHOWERS LINGERING TO THE FAR EAST INTO THE EARLY AFTERNOON.

A LARGE AREA OF SURFACE HIGH PRESSURE WILL START TO BUILD INTO THE
REGION ON FRIDAY AS THE FRONT MOVES TO EAST. AS THE HIGH SLIDES TO
THE SOUTHEAST, WE SHOULD SEE FAIR WEATHER OCCUR ACROSS THE REGION.
THE HIGH WILL CONTINUE TO SINK SOUTHWARD THROUGH THE WEEKEND AND
INTO MONDAY. AS THE HIGH SLIDES INTO AND ACROSS OUR AREA, WE SHOULD
SEE SOME COOLER AND DRIER AIR MOVE IN. SKIES WILL BE RELATIVELY
CLOUDLESS ASIDE FROM ANY THAT MAY DEVELOP DUE TO SURFACE HEATING
EACH DAY.

ANOTHER LOW PRESSURE SYSTEM WELL TO THE NORTH OF OUR AREA WILL DROP
A COLD FRONT INTO OUR AREA AROUND TUESDAY OR WEDNESDAY.

TEMPERATURES WILL START OFF WARM ON THURSDAY, LIKELY CLOSER TO
NORMAL, BEFORE DROPPING BELOW NORMAL WITH THE HIGH BUILDING IN FROM
THE NORTHWEST. AS THE HIGH SHIFTS TO THE SOUTH, OUR FLOW WILL START
TO BECOME MORE SOUTHWESTERLY WHICH WILL HELP TEMPERATURES TO ONCE
AGAIN RISE BACK TO NEAR NORMAL FOR THE BEGINNING OF THE WEEK.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

PATCHY LOW CLOUDS AND FOG ARE EXPECTED IN OUR REGION THROUGH ABOUT
1300Z. BASED ON THE OVERNIGHT TRENDS, THE LOW CLOUDS AND FOG SHOULD
NOT BE AS WIDESPREAD AS THEY WERE ON TUESDAY MORNING.

FROM MID MORNING INTO EARLY TONIGHT, VFR CONDITIONS ARE EXPECTED
WITH INCREASING HIGH CLOUDS AND SCATTERED CUMULUS. ISOLATED SHOWERS
AND THUNDERSTORM ARE POSSIBLE THIS AFTERNOON AND THIS EVENING IN THE
CHESAPEAKE BAY VICINITY BUT THEY SHOULD REMAIN TO THE SOUTHWEST OF
OUR TAF SITES.

FOR LATE TONIGHT THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS, ESPECIALLY FOR AREAS TO THE WEST AND SOUTH OF KPHL.
THERE MAY ALSO BE PATCHY LOW CLOUDS AND FOG.

THE WIND WILL REMAIN LIGHT THIS MORNING AND IT SHOULD BECOME
SOUTHWESTERLY AROUND 5 TO 10 KNOTS FOR THIS AFTERNOON. THE WIND IS
ANTICIPATED TO BECOME LIGHT AGAIN FOR TONIGHT.

OUTLOOK...
THURSDAY...MAINLY VFR CONDITIONS EXPECTED. MVFR OR LOWER CONDITIONS
POSSIBLE IN SHOWERS AND THUNDERSTORMS, MAINLY DURING THE AFTERNOON
AND EVENING HOURS. SOUTHWEST WINDS BECOMING MORE WESTERLY LATE
THURSDAY NIGHT. SPEEDS ARE EXPECTED TO BE LESS THAN 10 KNOTS.

FRIDAY THROUGH SUNDAY...MVFR CONDITIONS POSSIBLE EARLY ON FRIDAY.
OTHERWISE, VFR CONDITIONS ARE EXPECTED THROUGH THE WEEKEND. LIGHT
AND VARIABLE WINDS DURING THE OVERNIGHT HOURS. NORTHWEST TO NORTH
WINDS EXPECTED WITH SPEEDS GENERALLY LESS THAN 10 KNOTS.

&&

.MARINE...
HIGH PRESSURE WILL LOSE ITS INFLUENCE OVER THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE GRADUALLY DURING TODAY AND TONIGHT. WIND SPEEDS
AND WAVE HEIGHTS WILL LIKELY REMAIN BELOW THE SMALL CRAFT ADVISORY
CRITERIA.

OUTLOOK...
SUB-ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE OUTLOOK
PERIOD.

A COLD FRONT WILL BRING SOME SHOWERS AND THUNDERSTORMS WITH LOCALLY
GUSTY WINDS THURSDAY NIGHT INTO FRIDAY MORNING. THERE MAY BE SOME
HIGHER GUSTS WITH THE FRONTAL PASSAGE AND BEHIND IT BUT WE ARE NOT
EXPECTING SMALL CRAFT ADVISORY CONDITIONS TO BE MET. WINDS WILL BE
OUT OF THE SOUTHWEST ON THURSDAY. ONCE THE FRONT MOVES THROUGH, THE
WINDS WILL TURN MORE TO THE NORTHWEST NORTH THROUGH EARLY SATURDAY.
WINDS WILL EVENTUALLY BECOME MORE NORTHEAST THROUGH THE WEEKEND.

SEAS WILL GENERALLY BE AROUND 2 TO 4 FEET THROUGH THE PERIOD ON THE
OCEAN AND AROUND 1 TO 2 FEET IN THE DELAWARE BAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...MEOLA
AVIATION...IOVINO/MEOLA
MARINE...IOVINO/MEOLA
Hazardous weather outlook, Aug 21, 3:12 AM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
412 AM EDT WED AUG 21 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-220815-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
412 AM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-220815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
412 AM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Gloucester

When
August 21, 3:30 AM EST to 7:30 AM EST
Where
Gloucester forecast zone
Reported by
Newspaper
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Dense Fog, Cumberland

When
August 21, 3:30 AM EST to 7:30 AM EST
Where
Cumberland forecast zone
Reported by
Newspaper
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Dense Fog, Salem

When
August 21, 3:30 AM EST to 7:30 AM EST
Where
Salem forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475246, 475247, 475248.